Iowa, 2024

Damaging Winds in Iowa, August 29, 2024

August 29, 2024 · NWS ARX · 7 events in 3 counties and zones

During the late afternoon and evening hours on August 29th, storms of various modes moved across portions of northeast Iowa bringing strong winds causing several instances of tree and structural damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$100,000
Crop damage
$18,000
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

During the late afternoon and evening hours on August 29th, storms of various modes moved across portions of northeast Iowa bringing strong winds causing several instances of tree and structural damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Aug 29, 1:04 PM CST, 4 hours 58 minutes earlier. Its key messages:

  • Threat for severe storms this evening but weakening as they move east overnight.
  • Cooler and drier weather for most of Labor Day weekend.
Area forecast discussion, Aug 29, 1:04 PM CST, 4 hours 58 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
204 PM CDT Thu Aug 29 2024

.KEY MESSAGES...

- Threat for severe storms this evening but weakening as they
  move east overnight.

- Cooler and drier weather for most of Labor Day weekend.

&&

.DISCUSSION...
Issued at 204 PM CDT Thu Aug 29 2024

LATE THIS AFTERNOON INTO FRIDAY

As a low pressure system moves east across central Minnesota and
northern Wisconsin, the low clouds across the area will gradually
rise and become scattered to broken late this afternoon and evening.
This will allow surface temperatures to warm into the 70s north of
Interstate 94 and into the lower and mid-80s for the remainder of
the area. Surface dew points will remain in the mid and upper 60s
north of Interstate 94 and climb into the lower and mid-70s for
areas south of Interstate 94 as this area enters the warm sector of
this system. This will result in 0-1 km mixed layer CAPES climbing
into the 1500 to 2500 J/kg range by late afternoon south of
Interstate 94.

As the southerly 850 mb winds increase into the 30 to 35 knot range,
the hodographs will increase in length across central Minnesota and
west-central Wisconsin. This will result in the potential for
tornadic development near the triple point ahead of the surface low.
At this time, the highest tornado threat (up to 5%) looks to be from
the Twin Cities northward into north-central Minnesota. However,
there is still a small chance of QLCS tornadoes with any bowing
segments along the line of storms moving east through the area, but
the 0-1 km shear in our area remains on the weak side.

With effective 0-6 km shear in the 30 to 40 knot range, there may be
a few isolated supercell thunderstorms along the line of storms with
initial development prior to the line development. This may result
in some large hail and damaging wind gusts, but the higher threats
looks to be too our west. Another favorable parameter for severe
weather tonight is the DCAPES in the 1000 to 1300 J/kg range across
much of the area, so this looks to be our primary threat.

The severe weather threat looks to be from 6 PM to 9 PM west of the
Mississippi River and between 9 PM and midnight for the remainder of
the area.

Storms should weaken as they trek east overnight and gradually
clear the area early Friday.

SATURDAY INTO NEXT WEEK

As upper low and associated trough continue to lift northeast and
out of the area, will be watching broad ridge build into the western
CONUS and eventually into the middle part of the country. This puts
us in fairly persistent northwest flow leading to a cooler and drier
regime, outside of passing troughs in northern parts of the flow.

Medium range guidance might vary slightly on timing, but one short
wave passes across northern Great Lakes Saturday night but appears
higher chances for any precipitation will remain along and north
of Interstate 94 in Wisconsin.

After that, things look even quieter until later next week. While
some rain is needed, cooler temperatures and drier air will be the
main story, likely making for a very pleasant stretch of weather.
Overnight lows a few mornings /Mon & Tue/ could dip into the 30s in
favored bog areas of central Wisconsin, otherwise we will see a
gradual warmup or moderation in temperatures after a cooler start to
the week.

&&

.AVIATION /18Z TAFS THROUGH 18Z FRIDAY/...
Issued at 1243 PM CDT Thu Aug 29 2024

The IFR/MVFR ceilings will gradually become VFR this afternoon
ahead of a cold front that will be moving through the region
tonight. There will be a line of showers and storms along and
ahead of this front. A few of these storms may become strong to
severe.

In the wake of this front, ceilings will once again become
IFR/MVFR. These low ceilings will gradually improve west of the
Mississippi River on Friday morning and across the remainder of
the area on Friday afternoon.

Southeast winds will continue ahead of this front and then shift
to the west and northwest with the passage of the front. Wind
speeds outside of storms will be in the 5 to 10 knot range.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
IA...None.

&&

DISCUSSION...Boyne/Shea
AVIATION...Boyne
Hazardous weather outlook, Aug 29, 7:34 AM CST, 10 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
834 AM CDT Thu Aug 29 2024

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-301200-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
834 AM CDT Thu Aug 29 2024

This Hazardous Weather Outlook is for parts of southeast
Minnesota...northeast Iowa and southwest into central Wisconsin.

.DAY ONE...Today and Tonight

Strong to severe storms are possible this evening primarily west
of the Mississippi River. While large hail and perhaps a tornado
cannot be ruled out, the primary hazards will be damaging winds
and locally heavy rainfall.

Main timing is 7-10pm in southeast Minnesota and 9pm-1am in other
areas.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Widespread spotter activation is not expected tonight but
observations of high winds or hail would be appreciated.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

Shea

In the hours before

Special weather statement, Aug 29, 4:37 PM CST, 1 hour 25 minutes before
Special Weather Statement
National Weather Service La Crosse WI
537 PM CDT Thu Aug 29 2024

MNZ086-292300-
Dodge MN-
537 PM CDT Thu Aug 29 2024

...STRONG THUNDERSTORMS WILL IMPACT DODGE COUNTY THROUGH 600 PM
CDT...

At 536 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles southwest of Kenyon to 6 miles north of
Blooming Prairie. Movement was east at 35 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Strong thunderstorms will be near...
  Claremont around 540 PM CDT.
  West Concord around 545 PM CDT.
  Dodge Center around 550 PM CDT.

Other locations impacted by these storms include County Roads 20 And
5, Concord, Eden, Wasioja, and Berne.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4420 9305 4419 9268 4397 9268 4392 9304
TIME...MOT...LOC 2236Z 260DEG 32KT 4422 9309 4396 9311

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

JAR
Special weather statement, Aug 29, 5:00 PM CST, 1 hour 2 minutes before
Special Weather Statement
National Weather Service La Crosse WI
600 PM CDT Thu Aug 29 2024

IAZ009-MNZ087-094-095-292330-
Howard IA-Olmsted MN-Fillmore MN-Mower MN-
600 PM CDT Thu Aug 29 2024

...STRONG THUNDERSTORMS WILL IMPACT NORTHWESTERN HOWARD...SOUTH
CENTRAL OLMSTED...SOUTHEASTERN MOWER AND FILLMORE COUNTIES THROUGH
630 PM CDT...

At 600 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Grand Meadow to near Lime Springs.
Movement was northeast at 30 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Strong thunderstorms will be near...
  Spring Valley around 605 PM CDT.
  Wykoff around 610 PM CDT.
  Preston around 620 PM CDT.

Other locations impacted by these storms include Forestville State
Park, York, Isinours, Hutton, Fillmore, Washington, Pleasant Grove,
and Whalan.

This includes Interstate 90 in Minnesota between mile markers 219 and
220.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4397 9233 4371 9185 4335 9236 4350 9255
      4355 9266
TIME...MOT...LOC 2300Z 217DEG 27KT 4369 9249 4350 9224

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

JAR
Special weather statement, Aug 29, 5:22 PM CST, 40 minutes before
Special Weather Statement
National Weather Service La Crosse WI
622 PM CDT Thu Aug 29 2024

MNZ079-086-087-292345-
Wabasha MN-Olmsted MN-Dodge MN-
622 PM CDT Thu Aug 29 2024

...STRONG THUNDERSTORMS WILL IMPACT WESTERN OLMSTED...WEST CENTRAL
WABASHA AND EASTERN DODGE COUNTIES THROUGH 645 PM CDT...

At 622 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Pine Island to near Stewartville. Movement
was northeast at 40 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Strong thunderstorms will be near...
  Rochester, Stewartville, and Oronoco around 625 PM CDT.

Other locations impacted by these storms include South Troy,
Rattelsnake Point, Potsdam, Salem Corners, Hidden Meadows R V Park,
Rock Dell, Rochester Airport, and Kings Park.

This includes Interstate 90 in Minnesota between mile markers 208 and
218.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4420 9273 4419 9255 4425 9255 4430 9235
      4389 9234 4385 9269 4385 9273
TIME...MOT...LOC 2322Z 235DEG 36KT 4422 9259 4389 9258

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

JAR
Special weather statement, Aug 29, 5:28 PM CST, 34 minutes before
Special Weather Statement
National Weather Service La Crosse WI
628 PM CDT Thu Aug 29 2024

MNZ087-088-095-300000-
Olmsted MN-Fillmore MN-Winona MN-
628 PM CDT Thu Aug 29 2024

...STRONG THUNDERSTORMS WILL IMPACT SOUTHWESTERN WINONA...
SOUTHEASTERN OLMSTED AND FILLMORE COUNTIES THROUGH 700 PM CDT...

At 627 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Eyota to Lanesboro. Movement was northeast
at 45 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This includes Interstate 90 in Minnesota between mile markers 221 and
243.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4411 9223 4411 9218 4385 9173 4383 9173
      4350 9204 4350 9213 4368 9245 4370 9245
TIME...MOT...LOC 2327Z 214DEG 38KT 4392 9229 4370 9197

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

JAR
Local storm report, Aug 29, 5:42 PM CST, 20 minutes before
Preliminary Local Storm Report
National Weather Service La Crosse WI
642 PM CDT Thu Aug 29 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0635 PM     Tstm Wnd Gst     3 NNW Stewartville      43.90N 92.50W
08/29/2024  M46 MPH          Olmsted            MN   ASOS

            ASOS station KRST Rochester International
            Airport.

&&
Special weather statement, Aug 29, 5:58 PM CST, 4 minutes before
Special Weather Statement
National Weather Service La Crosse WI
658 PM CDT Thu Aug 29 2024

IAZ018-019-300030-
Floyd IA-Chickasaw IA-
658 PM CDT Thu Aug 29 2024

...A STRONG THUNDERSTORM WILL IMPACT EASTERN FLOYD AND NORTHWESTERN
CHICKASAW COUNTIES THROUGH 730 PM CDT...

At 657 PM CDT, Doppler radar was tracking a strong thunderstorm near
Charles City, moving northeast at 40 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4321 9272 4321 9237 4291 9258 4291 9288
      4292 9288
TIME...MOT...LOC 2357Z 215DEG 36KT 4310 9262

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

JAR

The radar

The La Crosse radar (KARX), 146 km away, was scanning. The volume nearest the first event began at 00:03 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Floyd

When
August 29, 6:02 PM CST
Where
Floyd County, 1.22 mi SW of Waller
Measured
50 kt (58 mph) estimated gust
Crop damage
$1,000
Reported by
Broadcast Media
Coordinates
43.070, -92.670

Broadcast media reported a tree split in half and large branches down in northern Charles City.

Thunderstorm Wind, Floyd

When
August 29, 6:04 PM CST
Where
Floyd County, 1.38 mi N of Waller
Measured
60 kt (69 mph) estimated gust
Property damage
$25,000
Crop damage
$15,000
Reported by
Emergency Manager
Coordinates
43.100, -92.650

Emergency management reported a roof destroyed on a large storage shed just north of Charles City. Many trees were also reported down in the area, some on houses.

Thunderstorm Wind, Floyd

When
August 29, 6:10 PM CST
Where
Floyd County, 2.02 mi E of Colwell
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
43.150, -92.580

A trained spotter estimated a 60 mph wind gust near Colwell.

Thunderstorm Wind, Floyd

When
August 29, 6:10 PM CST
Where
Floyd County, 1.66 mi WNW of Colwell
Measured
45 kt (52 mph) estimated gust
Crop damage
$1,000
Reported by
Public
Coordinates
43.160, -92.650

The public reported a 4-inch diameter tree limb down three miles west of Colwell.

Thunderstorm Wind, Howard

When
August 29, 6:15 PM CST
Where
Howard County, 1.01 mi E of Elma
Measured
60 kt (69 mph) estimated gust
Reported by
Law Enforcement
Coordinates
43.250, -92.430

Law enforcement reported power lines down in Elma.

Thunderstorm Wind, Howard

When
August 29, 6:30 PM CST
Where
Howard County, 1 mi E of Lime Spgs
Measured
60 kt (69 mph) estimated gust
Property damage
$60,000
Reported by
Law Enforcement
Coordinates
43.450, -92.260

Law enforcement reported power poles down in Lime Springs as well as many other instances of wind damage in Howard County.

Thunderstorm Wind, Winneshiek

When
August 29, 7:00 PM CST
Where
Winneshiek County, 0.85 mi SE of Ridgeway
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Crop damage
$1,000
Reported by
Law Enforcement
Coordinates
43.290, -91.990

Law enforcement reported a tree down onto a power line in Ridgeway.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2024Every state in 2024This day in weather historyWarnings in Iowa, August 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1212878, 1212880, 1212873, 1212874, 1212875, 1212876, 1212877.